In 2006, I nearly killed my kidneys because I ignored the rule “poisoning in only a matter of dose”. With regards to poisoning, the potentially harmful dose of a medication can be acute meaning too much all at once, or chronic referring too much over an extended period of time. Paracelsus, a 16th century physician who is often referred to as the father of toxicology wrote, “All things are poison and nothing is without poison, only the dose permits something not to be poisonous”. I could have avoided a 3 day hospital stay if I had taken what I learned in fellowship to heart.
Oftentimes, people think of ‘poison’ as the bottle in the garage or under the sink with the skull and cross-bones, but Paracelsus knew that while some substances are harmful in small doses, everything, even ordinarily harmless substances can be deadly if taken in excess.
Take water for example. Water is necessary for life, but if over-consumed, can be deadly. In 2007, it was national news when a 28 year old mother died after participating in a radio contest “hold you wee for a Wii”. Large amounts of water can alter the concentration of salt in the body and this can lead to confusion, coma, seizures and death, especially if it occurs acutely. In October, 2009 the family was awarded $16.5 million in a wrongful death suit. To the contest organizers, water was thought to be non-toxic, but they were clearly unaware of the wisdom of Paracelsus.
Oxygen is also necessary for life. It makes up 21% of air at sea level and as humans we are adapted to breathe air with 21% oxygen in it (or less for those that live at high elevations). In certain instances for severely injured or sick people, 100% oxygen is needed to maintain adequate amounts of oxygen in the blood stream. The body however, can only tolerate 24 to 48 of 100% oxygen before signs and symptoms of oxygen toxicity sets in. Acute oxygen toxicity (high dose oxygen under pressure i.e. hyperbaric oxygen) can cause confusion and seizures. Chronic oxygen toxicity (too much oxygen into the lungs for prolonged periods) can cause lung damage. The common elements necessary for life can be harmful if taken in excess; the same applies to all the commonly used everyday items around the house.
Acetaminophen, found in Tylenol® and other non-aspirin products, is a common product used for pain relief or reduction of fever, and is safe when used as directed. At times however, the Illinois Poison Center will get calls from the public or hospitals regarding people who think “if 2 pills are good, 4 must be better” and have taken an excess of medication for several days. In fancy terms this is called a chronic supratherapeutic overdose and it can lead to liver damage, liver failure and even death if it is severe enough.
Another common over the counter medication is ibuprofen, the active ingredient in Motrin® and Advil®. I am personally intimately aware of the dangers of ignoring Paracelsus with Ibuprofen. Several years ago, I had a severe influenza and was coughing so hard I broke two ribs. I started taking prescription doses of ibuprofen initially for the fever and continued for several weeks because of the pain from the broken ribs. Over time, I began to feel very tired and listless. I had an extensive medical work up and eventually was admitted to the hospital with acute renal failure from extended chronic ibuprofen use (a rare, but well-known side effect of ibuprofen). To this day, I find it ironic that the medical director of one of the largest poison centers in the US poisoned himself.
Paracelsus knew 500 years ago that poisoning is just a matter of dose and that all substances in excess are potentially harmful. Make sure you read the labels and use as directed on all products at work and home. If you are unsure if you have taken too large of a dose, don’t guess and call your regional poison center at 1-800-222-1222.
Until next Tuesday,